The Side Effects of Nootropics (and How to Avoid Them)

Updated on January 9, 2023
 by — reviewed by Jason Williams, PhD (Contributor: George Collins / Editor: Yoko Hill)

Are you interested in exploring the potential of nootropics to improve your cognitive performance?

Have you been doing research on the various benefits and side effects of these supplements?

If so, then this article is for you!

We’ll take a look at some of the most commonly reported side effects associated with nootropics and provide advice on how to minimize them.

Do Nootropics Have Side Effects?

The answer to the titular question is: no, nootropics do not have side effects because if they did, then they would not be true nootropics. Most neurohackers will not experience adverse effects for a single nootropic. However, more sensitive individuals may experience dizziness, headaches or other short-term side effects.

nootropics side effects

It's important to note that while nootropics are generally considered safe, they still carry risks of side effects and interactions, and they should only be taken under a doctor's care.

Short-Term Side Effects of Nootropics

Prescription nootropics may have more severe short-term side effects than natural nootropics. Common short-term side effects of prescription nootropics include brain fog, dizziness, headaches, nervousness, insomnia, and in some cases more extreme reactions. Smart drugs like Ritalin and Adderall can also cause anxiety, stomach pain, nausea, and sleep issues. Piracetam users may experience psychomotor agitation, dysphoria, tiredness, dizziness, memory loss, headache, and diarrhea.

1. Headaches

Headaches are the most commonly reported side effect of nootropics. This could be due to adverse effects from the supplement itself, such as citicoline causing gastrointestinal discomfort, or from cognitive enhancers, such as piracetam. It is important to remember that these headaches are usually mild and short-term.

2. Insomnia

Insomnia is another possible side effect of nootropics. This can range from difficulty in falling asleep to waking up in the middle of the night and not being able to get back to sleep. If you experience any of these symptoms while taking nootropics, it's important to reduce your dosage or take a break from them altogether. It's also a good idea to speak with your doctor if insomnia persists.

3. Nausea and Digestive Issues

Nausea and digestive issues are some of the more common short-term side effects of nootropics. Taking too much of a nootropic can lead to stomach pain, nausea, and changes in appetite. Gastrointestinal discomfort is a common side effect of Citicoline and Piracetam, while prescription nootropics like Ritalin and Adderall can cause stomach pain, nausea, and sleep disturbances. Additionally, some users report feeling nausea when taking Onnit Alpha Brain supplements. If you experience any of these symptoms when taking nootropics, you should reduce your dosage and consult a healthcare professional.

4. Anxiety and Irritability

Anxiety and irritability are also common short-term side effects of nootropics. The use of stimulant-based nootropics, such as Adderall, Ritalin, and Modafinil, can cause anxiety, mood swings, and irritability.

5. Allergic Reactions

Allergic reactions to nootropics can also occur. This is especially true for those with existing allergies and sensitivities. If you experience any type of rash, hives, or difficulty breathing after taking a nootropic, it is important to stop taking the supplement and seek medical attention immediately. Allergic reactions can be serious and even life-threatening in some cases. If you are prone to allergies, it is important to read the labels on any potential nootropic supplements carefully and consult with your doctor before taking them.

6. High Blood Pressure

High blood pressure is another possible side effect of nootropics. It is important to note that this side effect usually only occurs when the user takes a high dose of the supplement. Therefore, it is essential to start with a low dose and increase it slowly over time to avoid any unwanted side effects.

Long-Term Side Effects of Nootropics

While short-term side effects of nootropics can be uncomfortable, the long-term side effects can be even more concerning. Over time, these substances can alter brain chemistry, leading to potential neurotoxicity. This means that the brain may become less responsive to the effects of the nootropics, and in extreme cases, the person may experience cognitive decline. It is important to note that this is not a common occurrence, but it is still important to be aware of the potential risks.

Changes in Brain Chemistry

It is important to note that nootropics can also alter the brain's chemistry over time. Long-term use of nootropics can lead to changes in neurotransmitter levels, hormone levels, and enzyme levels. This can in turn lead to changes in the way some areas of the brain function. For example, some nootropics increase dopamine levels, which can lead to increased alertness and focus, but if taken in higher than recommended doses, these effects can be toxic to the brain. It is important to research the right dosages and never exceed recommended limits when using nootropics.

Neurotoxicity

Nootropics can have long-term effects on the brain, including changes in brain chemistry and neurotoxicity. Neurotoxicity occurs when a chemical or substance is toxic to nerve cells and can cause permanent damage. In some cases, neurotoxicity can be caused by overuse or misuse of nootropics. Therefore, it is important to be aware of the potential risks and to take steps to reduce them when using nootropics.

Reducing Side Effects of Nootropics

In addition to choosing high-quality products and starting with a low dose, there are other ways to reduce the potential side effects of nootropics. It is important to listen to your body and be aware of any unusual symptoms that may begin to appear. Also, it is important to note that many college students get these types of drugs illegally and this carries serious risks. Therefore, it is best to only take nootropics under the recommendation of a medical professional.

Finally, if any side effects do occur, it is important to stop taking the supplements immediately and seek medical advice.

1. Choose High-Quality Products

When it comes to reducing the risk of side effects from nootropics, one of the most important things to do is to choose high-quality products. Low-quality synthetic B vitamins, for example, may be harder to digest and absorb, potentially producing a range of adverse effects. Natural nootropics are also usually better tolerated, with less potential for toxicity.

Therefore, it is important to use only certified natural supplements that have been tested for purity and potency. Moreover, it is also important to read the label carefully to make sure that the product contains what it claims.

2. Start with a Low Dose and Build Up Over Time

It is important to start with a low dose and to gradually increase it. This will help the body adjust to the supplement and reduce the risk of side effects. It is also important to be aware of any potential interactions with other medications or supplements. Furthermore, it is wise to consult with a doctor before taking any nootropic supplement.

By following these tips, you can reduce the risk of experiencing any unwanted side effects from using nootropics.

Conclusion

In conclusion, nootropics are a powerful and effective way to enhance cognitive abilities. While some individuals may experience minor side effects from taking nootropics, the vast majority of users do not.

In addition, most of the potential side effects can be minimized or avoided altogether by choosing high-quality products, starting with a low dose, and building up over time. Nootropics have the potential to revolutionize cognitive abilities and improve overall quality of life.

chevron-down